Utah, 2014Flash Flood in Utah, August 20, 2014
August 20, 2014 · NWS GJT · 1 event in 1 county or zone
Saturated soil conditions from the previous day of flooding and heavy rain left conditions favorable for rapid rainfall runoff in the Uintah Basin. Thunderstorms in the afternoon of August 20th, again contained heavy rainfall rates in excess of an inch and caused flash flooding in the town of Maeser.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Saturated soil conditions from the previous day of flooding and heavy rain left conditions favorable for rapid rainfall runoff in the Uintah Basin. Thunderstorms in the afternoon of August 20th, again contained heavy rainfall rates in excess of an inch and caused flash flooding in the town of Maeser.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 20, 4:36 PM MST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 20, 4:36 PM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
536 PM MDT WED AUG 20 2014
.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 308 PM MDT WED AUG 20 2014
DRIER AIR IS ENTRAINING INTO THE AREA FROM THE SOUTHWEST AND THIS
APPEARS TO BE HELPING HOLD DOWN VERTICAL DEVELOPMENT OVER CENTRAL
AND SW CO AND SE UT. A WEAK UPPER TROUGH IS DRAGGING ACROSS NW CO
AND THIS WILL CONTINUE TO PROVIDE THE EXTRA LIFT NEEDED FOR SINGLE
CELL THUNDERSTORMS TO FORM...MAINLY OVER HIGHER TERRAIN. STILL...
WITH A FEW MORE HOURS OF SUN AVAILABLE THE REST OF THE
AFTERNOON...SCATTERED SHOWERS AND TSTMS SHOULD DEVELOP OVER THE
MOUNTAINS OF CENTRAL CO AFTER ABOUT 22Z AND CONTINUE UNTIL
SUNSET...WITH ISOLATED DEVELOPMENT ELSEWHERE.
CONTINUED DRYING IS EXPECTED LATE TONIGHT THROUGH THU NGT WITH
LOWER POPS AND CLOUD COVER EXPECTED. THE INTERESTING THING TO
WATCH WILL BE THE INTERACTION OF MOISTURE FROM TROPICAL STORM
LOWELL IN THE ERN PACIFIC WITH THE APPROACH TROUGH FROM THE NW.
SOME MOISTURE IS BEING DRAWN NORTH OVER BAJA CALIFORNIA AND IS
DRAWING A BEAD ON THE FOUR CORNERS. BY THU NIGHT THE NAM12
COMBINES THIS MOISTURE WITH THE NEXT MONSOONAL SURGE COMING UP
FROM NW MEXICO.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 308 PM MDT WED AUG 20 2014
TS LOWELL IS FORECAST TO REMAIN NEARLY STATIONARY OFF OF THE
COAST OF BAJA CALIFORNIA AND CONTINUE TO FEED SOME MID TO HIGH
LEVEL MOISTURE INTO THE FOUR CORNERS REGION. ANOTHER CLOSED LOW
IS FORECAST TO DROP INTO THE PACIFIC NORTHWEST AS AN OFFSHOOT OF
THE HIGH AMPLITUDE WESTERN US TROUGH IN PLACE. AS THIS CLOSED LOW
DIVES INTO THE INTERMOUNTAIN WEST THIS WEEKEND...TS LOWELL WILL
SLOWLY SHIFT TO THE WEST AND HAVE LESS OF AN INFLUENCE ON MOISTURE
IN THE REGION. FRIDAY NIGHT...THE APPROACHING LONGWAVE TROUGH WILL
BRING THE COUPLING OF A BAROCLINIC ZONE AND UPPER LEVEL JET WHICH
SHOULD BRING NOCTURNAL ACTIVITY TO THE NORTHERN PART OF THE GJT
CWA. QG FORCING IS MODERATE WITH THIS BOUNDARY. EXPECTING RAIN
AND STORMS FRIDAY NIGHT THROUGH SATURDAY MORNING ACROSS NORTHERN
UTAH AND COLORADO...WITH SCATTERED PRECIPITATION OVER THE
MOUNTAINS ELSEWHERE.
THIS TROUGHY PATTERN WILL CONTINUE THROUGH EARLY NEXT WEEK...WITH
MONDAY NIGHT/TUESDAY LOOKING LIKE THE NEXT SOMEWHAT ACTIVE
WEATHER DAY AFTER FRIDAY NIGHT/SATURDAY. THERE IS CONSIDERABLY
GOOD AGREEMENT BETWEEN THE GFS AND EC IN THE LONG TERM...AND THE
CURRENT MODELS SUGGEST HIGH PRESSURE MAY ARRIVE BY THE END OF NEXT
WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 528 PM MDT WED AUG 20 2014
SOME ISOLATED CONVECTION HAS FIRED THIS AFTERNOON AFFECTING KVEL
AND KCNY WITH VCTS AND -TSRA ON STATION WITH REPORTS OF SOME GUSTY
WINDS OF 35 TO 40 MPH. A WEAK WAVE IS MOVING OVERHEAD WHICH MAY
CAUSE MORE CONVECTION TO FIRE THROUGH 06Z THOUGH TAF SITES WILL
LIKELY REMAIN UNAFFECTED. SOME ISOLD CONVECTION POSSIBLE THURSDAY
BUT COVERAGE LOOKS TO BE ON THE LOW SIDE WITH AERODROMES LIKELY
REMAINING VFR THROUGH THE DAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...CC
LONG TERM...JAM
AVIATION...TGR
Hazardous weather outlook, Aug 20, 4:45 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED AUG 20 2014
COZ001>014-017>023-UTZ022>025-027>029-211145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT WED AUG 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL INCREASE THROUGH THE DAY BECOMING WIDESPREAD
ACROSS THE NORTHERN MOUNTAINS DURING THE AFTERNOON. LOCALLY HEAVY
RAIN IS THE MAIN THREAT ALONG WITH WIND GUSTS UP TO 45 MPH AND
SMALL HAIL IN THE STRONGEST STORMS. SHOWERS AND THUNDERSTORMS
WILL DIMINISH DURING THE EVENING. HOWEVER A FEW SHOWERS WILL
REMAIN POSSIBLE BEYOND MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED THURSDAY THROUGH TUESDAY. LOCALIZED HEAVY SHOWERS
WILL FAVOR THE FOUR CORNERS REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 20, 3:22 PM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
422 PM MDT WED AUG 20 2014
COZ004-005-202300-
ELKHEAD AND PARK MOUNTAINS CO-UPPER YAMPA RIVER BASIN CO-
422 PM MDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROUTT COUNTY UNTIL
500 PM MDT...
AT 419 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
BETWEEN OAK CREEK AND STEAMBOAT SPRINGS......MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM WILL IMPACT HIGHWAY 40 UP RABBIT EARS
PASS...AND THE INTERSECTION OF HIGHWAY 131 AND HIGHWAY 40. BRIEF
HEAVY RAIN WILL ALSO BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
STEAMBOAT SPRINGS...OAK CREEK AND PHIPPSBURG.
LAT...LON 4020 10699 4046 10705 4052 10667 4051 10665
4049 10665 4047 10667 4047 10666 4045 10665
4034 10665 4034 10663 4025 10664
TIME...MOT...LOC 2219Z 261DEG 20KT 4036 10695
EHLocal storm report, Aug 20, 3:58 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
458 PM MDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HEAVY RAIN 8 NW MAESER 40.56N 109.69W
08/20/2014 M1.25 INCH UINTAH UT TRAINED SPOTTER
RAINFALL THIS AFTERNOON.
&&
EVENT NUMBER GJT1401403
RENWICKLocal storm report, Aug 20, 5:39 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
639 PM MDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM FLOOD MAESER 40.47N 109.58W
08/20/2014 UINTAH UT LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS HOMES FLOODED AND A ROAD WASHED
OUT IN DRY FORK CANYON.
&&
EVENT NUMBER GJT1401404
RENWICKFlash Flood, Uintah
- When
- August 20, 5:40 PM MST to 9:00 PM MST
- Where
- Uintah County, Maeser to 1.94 mi N of Maeser
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 40.450, -109.570
Several residences in the western portion of Maeser experienced flash flooding, and street flooding was reported in much of Maeser. A road was also washed out in Dry Fork Canyon to the north of town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Missouri, August 20, 20141 death · 1 event
- Flash Flooding and Flooding in Ohio, August 20, 2014$1.1 million · 9 events
- Flooding and Hail in Tennessee, August 20, 2014$212,000 · 1 in hail · 35 events
- Flash Flood and Hail in Georgia, August 20 to 21, 2014$91,000 · 60 kt wind · 45 events
- Hail and Damaging Winds in Tennessee, August 20, 2014$206,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Nebraska, August 20 to 21, 2014$175,000 · 1 in hail · 4 events
- Flash Flood and Flood in West Virginia, August 20, 2014$165,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20, 2014$100,000 · 1 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 20, 2014$60,000 · 1 in hail · 10 events
- Flash Flooding and Hail in Kentucky, August 20, 2014$22,000 · 1 in hail · 25 events
- Hail and Lightning Strike in Iowa, August 20, 2014$58,000 · 1.75 in hail · 4 events
- Flash Flood and Damaging Winds in Illinois, August 20 to 21, 2014$58,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549812.